Minnesota, 2007

Damaging Winds in Minnesota, July 8, 2007

July 8, 2007 · NWS ARX · 2 events in 1 county or zone

A cold front triggered scattered thunderstorms during the evening of July 8. An isolated severe thundertorm produced winds estimated as high as 65 mph in areas from Byron to the northwest side of Rochester.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front triggered scattered thunderstorms during the evening of July 8. An isolated severe thundertorm produced winds estimated as high as 65 mph in areas from Byron to the northwest side of Rochester. The public and broadcast media reported several trees were blown down, a car was damaged and a trampoline was picked up by the wind and tossed a quarter of a mile. Corn was flattened in some fields as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 8, 2:00 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 8, 2:00 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT SUN JUL 8 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS FOR THIS PACKAGE INCLUDE RAIN CHANCES THROUGH THE
PERIOD ALONG WITH SEVERE WEATHER THREATS BOTH TONIGHT AND TUESDAY.
TEMPERATURES ALSO A CONCERN.

EARLY THIS AFTERNOON WATER VAPOR IMAGERY SHOWS SHORTWAVE ACROSS
EASTERN SOUTH DAKOTA...WITH A SECONDARY WAVE IN EASTERN WYOMING. 18Z
SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NEAR IRONWOOD
MICHIGAN...TO SOUTHWEST MINNESOTA. CONVECTION HAS FIRED OVER THE
PAST HOURS JUST BEHIND FRONT IN CENTRAL MINNESOTA INTO WESTERN
WISCONSIN. LAPS DATA SHOWING CONVECTIVE INHIBITION WEAKENING ACROSS
THE WARM SECTOR WITH MIXED LAYER CAPES IN EXCESS OF 3000 J/KG.

12Z 08JUL07 MODELS ARE SIMILAR IN THEIR SOLUTIONS THROUGH THE
PERIOD WITH BOTH THE GFS AND NAM SHOWING A FASTER AND STRONGER
TREND WITH THE VIGOROUS SHORTWAVE MOVING ALONG THE CANADIAN BORDER
TUESDAY.

IN THE NEAR TERM...EXPECT CONVECTION TO CONTINUE TO FIRE ALONG AND
JUST BEHIND SURFACE COLD FRONT THROUGH THE EVENING HOURS AS
SHORTWAVE OVER SOUTH DAKOTA MOVES INTO MINNESOTA. MID LEVEL COOLING
ASSOCIATED WITH THE WAVE WILL CONTINUE TO ERODE ANY CONVECTIVE
INITIATION. EFFECTIVE SHEAR OFF LATEST SPC MESO-ANALYSIS SHOWS 30
TO 40 KNOTS ACROSS THE FORECAST AREA WITH ML CAPES OF 3000 J/KG.
WITH FREEZING LEVELS NEAR 15K FEET EXPECT MAIN THREAT TO BE WINDS
WITH HAIL THE SECONDARY THREAT. INSTABILITY WEAKENS LATER THIS
EVENING AS FRONT CONTINUES TO SLOWLY PUSH SOUTH ACROSS THE FORECAST
AREA. HAVE ADDED SOME ADDITIONAL TIMING TO THE POP/WX GRIDS TONIGHT
BASED ON MOVEMENT OF THE FRONT.

FRONT PUSHES JUST SOUTH OF THE FORECAST AREA MONDAY WITH CAPES
BUILDING ONCE AGAIN IN THE AFTERNOON. HAVE KEPT THE CHANCE POPS GOING
ACROSS THE SOUTH THROUGH MONDAY NIGHT AS FRONT NEVER MAKES IT TO FAR
SOUTH. HOWEVER ENOUGH COOL AIR TO SLIP IN TO BRING AN END TO THE 90+
DEGREE HEAT OF THE PAST SEVERAL DAYS. WITH TEMPERATURES RETURNING TO
BACK NEAR NORMALS.

MORE POTENT SHORT WAVE TROUGH DROPS INTO NORTHERN MIDWEST ON TUESDAY
AND WITH STRONGER WIND FLOW AND BOUNDARY RETURNING AS A WARM
FRONT...LOOKS LIKE A BETTER CHANCE OF SEVERE WEATHER TUESDAY
AFTERNOON AND EVENING. TIMING AND STRONGER WIND SHEAR PARAMETERS MAY
ALSO AID SEVERE WEATHER THREAT. AS MENTIONED BEFORE BOTH GFS AND NAM
SHOWING A STRONGER AND FASTER TREND WITH THIS FEATURE. TIMING AND
STRONGER WIND SHEAR PARAMETERS MAY ALSO AID SEVERE WEATHER THREAT.

FRONT WILL PUSH SOUTH OF THE AREA TUESDAY EVENING WITH DRIER AIR
FILTERING INTO THE REGION. HAVE ADDED SOME TIMING TO THE GRIDS
BASED ON THIS WITH ONLY POPS DURING THE EVENING HOURS. QUIET AND
COOLER WEATHER EXPECTED ON WEDNESDAY/WEDNESDAY NIGHT AS FLOW
BECOMES MORE AMPLIFIED WITH RIDGE BUILDING ACROSS THE WESTERN CONUS
SHIFTING THE FORECAST AREA INTO A COOL NORTHWEST FLOW.

.LONG TERM...THURSDAY THROUGH SUNDAY

ALL THE MEDIUM RANGE MODELS SHOW A HIGHLY AMPLIFIED PATTERN THROUGH
THE PERIOD WITH RIDGING ACROSS THE WESTERN CONUS AND TROUGHING IN
THE EAST. THIS WOULD PLACE THE FORECAST AREA IN A NORTHWEST FLOW
REGIME. 00Z ECMWF DOES WANT TO HANG ON TO THE RIDGE LONGER ACROSS THE
WEST VERSUS THE 06Z GFS WHICH BEGINS TO BREAK IT DOWN LATER IN THE
WEEKEND. PER NATIONAL DISCUSSION PREFER THE ECMWF IN KEEPING THE
RIDGING ACROSS THE WEST. DIFFICULTIES IN THIS PATTERN ARE IN THE
DETAILS AS WEAK IMPULSES LIKELY TO RIDE DOWN ACROSS THE AREA...
WITH THE QUESTION BEING TIMING. CERTAINLY CANNOT RULE OUT A FEW
SHOWERS WITH THESE IMPULSES...BUT WHEN AND WHERE IS PROBLEMATIC. 00Z
GFS ENSEMBLES ONLY SHOWING VERY LOW PROBABILITIES FOR MEASURABLE
IN THIS TIME FRAME. WILL ADD LOW POPS FOR THE NORTH SATURDAY AND
ACROSS THE AREA SUNDAY.

RABERDING

&&

.AVIATION...

APPROACHING SHORT WAVE FROM NORTHERN PLAINS EXPECTED TO INTERACT
WITH COLD FRONT PUSHING INTO UPPER MISSISSIPPI VALLEY. AS THE FRONT
SINKS SOUTHWARD...POST FRONTAL SCATTERED CONVECTION SHOULD IMPACT
RST AND LSE DURING THE EVENING HOURS. IN ADDITION TO RST AND LSE
TAF...PLEASE REFERENCE LATEST AVIATION WEATHER CENTER COLLABORATIVE
CONVECTIVE FORECAST PRODUCT (CCFP) ON THE INTERNET FOR MORE DETAILS.

DUE TO EXPECTED SCATTERED NATURE OF THUNDERSTORMS...HAVE CONTINUED
VCTS AT BOTH TAF SITES UNTIL CONFIDENCE GROWS HIGH ENOUGH TO ADD
DETAILS...WHICH SHOULD OCCUR WITH NEXT REGULARLY SCHEDULED TAF
ISSUANCE AT ABOUT 2330Z THIS EVENING.

FRONT ANTICIPATED TO ONLY MOVE GRADUALLY SOUTHWARD TONIGHT...WITH
POST FRONTAL CONVECTION STILL A GOOD POSSIBILITY INTO THE OVERNIGHT
HOURS. AS A RESULT...ADDED SHOWERS TO BOTH TAF SITES FOR THE LATE
NIGHT HOURS BASED ON FURTHER INTERACTION OF FRONT WITH ADDITIONAL
UPPER LEVEL DISTURBANCES. BY 12Z 09JUL07...SHOWERS EXPECTED TO BE
SOUTH OF RST AND LSE...WITH VFR CONDITIONS THROUGH MONDAY MORNING.

THOMPSON

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jul 8, 1:37 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
237 PM CDT SUN JUL 8 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
237 PM CDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGHS ARE EXPECTED TO BE IN THE UPPER 80S TO MID 90S AGAIN THIS
AFTERNOON WITH HEAT INDICES OF 95 TO 105 DURING THE AFTERNOON
HOURS...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. SUNSTROKE...HEAT
CRAMPS AND HEAT EXHAUSTION ARE POSSIBLE WITH PROLONGED EXPOSURE TO...
OR PHYSICAL ACTIVITY IN THESE HEAT INDEX VALUES.

A CHANCE OF THUNDERSTORMS WILL SPREAD ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING AS A COLD FRONT PUSHES SOUTH AND INTERACTS WITH
THE WARM AND UNSTABLE AIRMASS OVER THE AREA. WIDESPREAD...ORGANIZED
SEVERE STORMS ARE NOT EXPECTED...BUT WITH THE UNSTABLE AIRMASS OVER
THE AREA AND THE FRONT MOVING IN AN ISOLATED SEVERE STORMS WILL BE
POSSIBLE. THE GREATEST SEVERE THREAT WILL BE IN THE 4 PM TO 9 PM
TIME FRAME...ESPECIALLY OVER PARTS OF SOUTHEAST MINNESOTA...WESTERN
AND NORTH CENTRAL WISCONSIN. THE MAIN SEVERE THREATS LOOK TO BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE ALONG AND SOUTH OF INTERSTATE 90 ON
MONDAY AS THIS FIRST FRONT REMAINS CLOSE TO THE AREA. DUE TO
LIMITED INSTABILITY...ANY STORMS ON MONDAY ARE NOT EXPECTED TO BE
SEVERE.

ANOTHER STRONG COLD FRONT IS EXPECTED TO MOVE EAST ACROSS THE AREA
TUESDAY AFTERNOON AND EVENING. INSTABILITY WILL INCREASE AHEAD OF
THIS FRONT ON TUESDAY. WITH MODERATE TO STRONG WINDS ALOFT...THERE
IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA TUESDAY
AFTERNOON AND EVENING ALONG AND AHEAD OF THE COLD FRONT. THE MAIN
THREATS AT THIS TIME LOOK TO BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 9 PM THIS
AFTERNOON AND EVENING OVER PARTS SOUTHEAST MINNESOTA...WESTERN AND
NORTH CENTRAL WISCONSIN. MORE WIDESPREAD SPOTTER ACTIVATION MAY BE
NEEDED TUESDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/DTJ

In the hours before

Local storm report, Jul 8, 4:00 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM CDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     3 E JUMP RIVER          45.36N 90.74W
07/08/2007  E50 MPH          TAYLOR             WI   PUBLIC

&&

JLR
Local storm report, Jul 8, 4:23 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 PM CDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     WESTBORO                45.35N 90.30W
07/08/2007  E50 MPH          TAYLOR             WI   LAW ENFORCEMENT

            CORN FLATTENED IN A FIELD JUST WEST OF WESTBORO

&&

JLR
Local storm report, Jul 8, 4:25 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 S WESTBORO            45.32N 90.30W
07/08/2007  E0.50 INCH       TAYLOR             WI   PUBLIC

&&

JLR
Local storm report, Jul 8, 6:24 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
724 PM CDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 N MEDFORD             45.21N 90.35W
07/08/2007                   TAYLOR             WI   BROADCAST MEDIA

            NUMEROUS TREES DOWN AND POWER OUT IN THE WHITTLESEY AREA.

&&

04

The radar

The Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Olmsted

When
July 8, 7:20 PM CST
Where
Olmsted County, Byron
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
44.030, -92.650

Thunderstorm Wind, Olmsted

When
July 8, 7:35 PM CST
Where
Olmsted County, 1 mi NW of Rochester
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
44.040, -92.484

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31989, 31990.